Neuroleptic-like effects of γ-hydroxybutyrate: Interactions with haloperidol and dizocilpine

Rajkumar J. Sevak, Charles P. France, Wouter Koek

Research output: Contribution to journalArticlepeer-review

19 Scopus citations

Abstract

γ-Hydroxybutyrate (GHB) is a drug of abuse with multiple mechanisms of action. Consistent with its ability to modulate dopaminergic systems, GHB reportedly shares behavioral effects with neuroleptics and interacts with them in a synergistic manner. Here, we examined the ability of GHB and haloperidol to induce catalepsy and to affect operant responding. When given alone, both compounds induced catalepsy and decreased response rate. When given together, however, they produced these effects in an additive manner. This is further evidence that GHB has neuroleptic-like effects, but suggests that GHB interacts additively, not synergistically, with neuroleptics. The mechanisms involved in GHB- and haloperidol-induced catalepsy are different because the N-methyl-D-aspartate (NMDA) receptor antagonist, dizocilpine (MK-801), attenuated the cataleptic effects of haloperidol, but enhanced those of GHB. The latter finding suggests that other NMDA receptor antagonists (e.g., the drugs of abuse - phencyclidine and ketamine) may also interact synergistically with GHB.

Original languageEnglish (US)
Pages (from-to)289-293
Number of pages5
JournalEuropean Journal of Pharmacology
Volume483
Issue number2-3
DOIs
StatePublished - Jan 12 2004

Keywords

  • Catalepsy
  • Dizocilpine
  • GHB (γ-Hydroxybutyrate)
  • Haloperidol
  • Synergism

ASJC Scopus subject areas

  • Pharmacology

Fingerprint Dive into the research topics of 'Neuroleptic-like effects of γ-hydroxybutyrate: Interactions with haloperidol and dizocilpine'. Together they form a unique fingerprint.

Cite this